Alert archive / Alabama / Special Weather Statements in 2017

Special Weather Statement, NWS Birmingham, AL

August 4, 2017Jefferson County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 4, 2017, 4:42 PM CDT for Jefferson County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2017, 4:42 PM CDT (21:42 UTC)
Expired
Aug 4, 2017, 5:15 PM CDT
In force
33 min
Issued by
NWS Birmingham, AL

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 43 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

688 
WWUS84 KBMX 042142
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
442 PM CDT FRI AUG 4 2017
 
ALZ024-042215-
Jefferson AL-
442 PM CDT FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
515 PM CDT...

At 442 PM CDT, Doppler radar was tracking a strong thunderstorm over
Adamsville, or 7 miles north of Fairfield, moving southeast at 25
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Birmingham, Vestavia Hills, Homewood, Mountain Brook, Fairfield,
Fultondale, Pleasant Grove, Midfield, Adamsville, Lipscomb,
Graysville, Sylvan Springs, Brookside, Mulga, Maytown, Birmingham
Fairgounds, B.j.c.c., Edgewater, Kingston and Ensley.

LAT...LON 3355 8704 3361 8700 3363 8694 3355 8673
      3345 8679 3341 8689
TIME...MOT...LOC 2142Z 309DEG 21KT 3358 8697 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:48 PM CDT, 54 minutes earlier.

Area forecast discussion, Aug 4, 3:48 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
348 PM CDT Fri Aug 4 2017

.SHORT TERM...
Through Tonight.

A convective complex continues to move across the Northern Gulf of
Mexico and the Gulf Coast States, with scattered showers and
thunderstorms moving across the SE C AL counties associated with
this complex. This activity is not expected to be strong or heavy
as extensive cloud cover early on has kept the area more stable.
A second area of interest today is that of a pre frontal trough
and associated thunderstorms that are moving southeastward across
the NW counties. Some heavy rain and possibly a strong storm are
possible at times as this area has destabilized today ahead of
activity. The front should progress a little further southeast
before stalling. It is currently near MEM. It should continue to
sag slowly to the southeast before stalling out somewhere across
the northern half of C AL on Saturday morning. With a somewhat
zonal flow aloft, I don't expect the front to make much more
progress than that.

08

.LONG TERM...
Saturday through Thursday.

Model trends from the previous night have continued with the cold
front expected to reach as far south as the I-85 corridor on
Saturday. This is due to northwest flow briefly developing aloft
as a strong shortwave lifts into Quebec through a broad longwave
trough. With drier air also moving in aloft, forecast rain
chances have been reduced substantially north of the front, but
scattered to numerous showers/storms are still expected south of
I-85. The effects of the front will be primarily lower dew
points, with low-level thicknesses still supporting highs within
a couple degrees either side of 90.

This drier air mass will be short-lived, however, as southerly
low-level flow will develop Saturday night in response to a lee
cyclone over the Plains. The front will lift northward as a warm
front Saturday night into Sunday. Isentropic lift will result in
increasing clouds late Saturday night, but with dry air remaining
aloft only small rain chances are expected in the south prior to
sunrise on Sunday. Deep layer moisture rapidly increases from
southwest to northeast on Sunday with PWATs increasing to around
2 inches ahead of a shortwave moving through the Mid-South. This
combined with cyclonic flow aloft due to broad troughing should
result in numerous showers/storms lifting from south to north
through the day. Meanwhile an approaching cold front and
shortwaves in northwest flow aloft will result in the development
of one or more MCSs in the Plains/Ozarks. Remnants of this
activity or activity generated by outflow boundaries will move
into northwest AL Sunday night into Monday, aided by a
southwesterly LLJ, and will maintain elevated rain chances across
northern Central Alabama overnight Sunday night.

The cold front will linger just to our north throughout the
upcoming workweek. 1000-500 mb RH values will be maximized ahead
of the front with PWATs remaining high. Quasi-zonal but cyclonic
westerly flow aloft will be present, with the forecast area under
the southern fringes of seasonably strong westerlies with embedded
shortwaves. Meanwhile mid-level ridging will begin to develop
over the Gulf. The net result is elevated rain chances across all
of Central Alabama with the highest chances across the northern
half. Will have to monitor the potential for flash flooding as we
get closer given the potential for cell training and multiple
rounds of rainfall. Currently the axis of heaviest rainfall from
the model consensus and WPC is just north of the forecast area,
but there is still time for that to change especially due to
mesoscale processes such as outflow boundaries. Current forecast
area-average rain totals range from around 2-3 inches for areas
along and north of I-20. Also, chances of tropical development in
the southwest Gulf/Bay of Campeche are up to 50% from NHC. Models
still indicate the Gulf ridge steering this system straight
westward into Mexico, though the Gulf ridge isn't particularly
strong. It's still too soon to determine if any moisture from that
system will interact with the front, but there will be plenty of
moisture in place over our area regardless.

32/Davis

&&

.AVIATION...
18Z TAF Discussion.

Scattered SHRA/TSRA will remain possible near MGM/TOI while CIGs
gradually rise across the northern terminals through early
afternoon. Convective temperature has been reached across much of
our north-central counties and expect isolated SHRA/TSRA to
develop over the next few hours, first near TCL within the hour
and potentially near remaining northern sites through mid
afternoon. Convection will continue to increase north through late
afternoon as a surface front nears from the northwest while breaks
in the cloud cover elsewhere will contribute to a general
increase in instability. Convection will decrease tonight but low
stratus and patchy fog will be possible early on Saturday.

05

&&

.FIRE WEATHER...

Showers and thunderstorms will continue to be possible this
afternoon ahead of an approaching front to the northwest along
with some Gulf Coast convection across the south half of the
state. We may see a break across the north half of the state on
Saturday depending on the progression of the front tonight.
However, the front makes its way back north on Sunday putting
Central Alabama right back into a wet pattern that should continue
for much of next week. There are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     67  86  66  87  72 /  40  10  10  60  50
Anniston    68  87  67  88  72 /  40  10  10  60  40
Birmingham  70  90  71  89  75 /  40  10  10  60  50
Tuscaloosa  70  91  72  90  74 /  50  10  10  60  40
Calera      70  88  71  88  75 /  40  10  10  60  40
Auburn      70  85  71  86  73 /  40  30  10  60  30
Montgomery  73  91  73  90  75 /  30  30  20  60  30
Troy        71  88  71  89  72 /  40  50  20  60  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&

08/32/05
Hazardous weather outlook, Aug 4, 5:32 AM CDT, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
532 AM CDT Fri Aug 4 2017

ALZ011>015-017>050-051345-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
532 AM CDT Fri Aug 4 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 4, 4:42 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
442 PM CDT FRI AUG 4 2017

ALZ024-042215-
Jefferson AL-
442 PM CDT FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
515 PM CDT...

At 442 PM CDT, Doppler radar was tracking a strong thunderstorm over
Adamsville, or 7 miles north of Fairfield, moving southeast at 25
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Birmingham, Vestavia Hills, Homewood, Mountain Brook, Fairfield,
Fultondale, Pleasant Grove, Midfield, Adamsville, Lipscomb,
Graysville, Sylvan Springs, Brookside, Mulga, Maytown, Birmingham
Fairgounds, B.j.c.c., Edgewater, Kingston and Ensley.

LAT...LON 3355 8704 3361 8700 3363 8694 3355 8673
      3345 8679 3341 8689
TIME...MOT...LOC 2142Z 309DEG 21KT 3358 8697

89^GSatterwhite

Nearby

Special Weather Statements in Alabama, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.